Georgia, 2018

Damaging Winds and Lightning Strikes in Georgia, June 10 to 11, 2018

June 10 to 11, 2018 · NWS FFC · 14 events in 10 counties and zones

A persistent moist and unstable airmass over the region combined with afternoon heating resulted in scattered to widespread thunderstorms each afternoon and evening with a few reports of damaging wind gusts each day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$416,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A persistent moist and unstable airmass over the region combined with afternoon heating resulted in scattered to widespread thunderstorms each afternoon and evening with a few reports of damaging wind gusts each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 10, 1:31 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 10, 1:31 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
231 PM EDT Sun Jun 10 2018

.SHORT TERM /Tonight through Monday Night/...

Diurnal convection will be the rule for this afternoon and Monday.

Weak trough is situated across the northern portion of the forecast
area this afternoon. The convergence line was fairly well depicted
in the satellite vis a few hours ago. Do expect convection to
continue firing this afternoon, feeding off the instability and
outflows helping to propagate storms. Locally heavy rainfall,
lightning and gusty winds will be the main weather hazards through
the evening. However, this time of year, an isolated severe
thunderstorm is not out of the question. Have seen some high
reflectivity cores already, so some small hail is possible but
damaging wind gusts would be the primary severe thunderstorm hazard.

Tomorrow will be much like today. Have noticed some steeper mid
level lapse rates across the CWFA, mainly north of I-20. So, storm
coverage should be a little more widespread and the potential for
a severe thunderstorm will be slightly higher.

NListemaa

.LONG TERM /Tuesday through Sunday/...
Overall, extended forecast looks to be on track, and have only
made minor tweaks to the beginning and very end of the period.
Diurnally driven convection will continue each day, and the GFS
continues to advertise a Day 7 tropical low (which seems to be the
norm these days for the GFS) moving into Texas from the Gulf -
which the ECMWF has yet to indicate. Time will tell how this plays
out, but for now at least the GFS has had good run-to-run
consistency with this feature.

Previous discussion follows...

31

/Issued 412 AM EDT Sun Jun 10 2018/

Very little change to the overall moist/tropical regime through
the period. Expecting daily diurnally driven scattered convection
with some possible weak impulses in the north providing a bit
extra forcing for more organized or widespread development. Have
continued mainly 40-50 percent pops each day with potential for
some isolated strong to severe storms in the afternoon/evening
periods. The GFS continues also to have a tropical low pushing
north into some part of the western/central Gulf by next weekend
so have plenty of time to watch for any trends in future
solutions. Temps look to remain near seasonal norms in the mid to
upper 80s for most areas.

Baker

AVIATION...
18Z Update...
Scattered afternoon/evening convection expected this afternoon and
tomorrow. Convection initiation has been starting a little early
~16-17z for the past few days, so have tried to keep that similar
timing. TSRA chances are a little more likely 17-18z to about
23-00z. Winds will remain on the west side and mainly aob 10kt.

//ATL Confidence...18Z Update...
High confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  90  69  87 /  20  40  40  50
Atlanta         71  87  71  86 /  30  50  40  50
Blairsville     64  83  65  82 /  30  50  30  50
Cartersville    68  87  69  87 /  30  40  30  50
Columbus        72  89  72  89 /  30  40  30  50
Gainesville     70  87  69  84 /  30  40  30  50
Macon           71  90  70  89 /  30  40  30  50
Rome            69  88  70  88 /  30  40  30  50
Peachtree City  69  88  70  87 /  30  40  40  50
Vidalia         73  90  72  90 /  30  50  40  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....31
AVIATION...NListemaa
Hazardous weather outlook, Jun 10, 9:30 AM EST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1030 AM EDT Sun Jun 10 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1030 AM EDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms can be expected this afternoon and into
this evening. A few storms could be strong to severe, with the
main hazards being gusty winds, frequent lightning and isolated
flooding from heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

There is a chance of thunderstorms each day, mainly during the
afternoon and evening hours. A few storms could be strong to
severe with gusty winds, frequent lightning and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but spotters
are encouraged to submit reports of any severe weather and flooding
through the web by going to weather.gov/atlanta

In the hours before

Special weather statement, Jun 10, 1:05 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
205 PM EDT SUN JUN 10 2018

GAZ042>044-053-101830-
Douglas GA-Coweta GA-Carroll GA-South Fulton GA-
205 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS...NORTHERN
COWETA...SOUTHEASTERN CARROLL AND SOUTHWESTERN SOUTH FULTON COUNTIES
UNTIL 230 PM EDT...

At 205 PM EDT...a strong thunderstorm was over Hannah, or 13 miles
east of Carrollton...moving southeast at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, Fairburn, Palmetto, Whitesburg, Chattahoochee Hill Country,
Dunaway Gardens, Byers Crossroads, Hannah, Roscoe, Seaton Lake,
Fairplay and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3353 8497 3368 8485 3359 8458 3336 8476
TIME...MOT...LOC 1805Z 302DEG 5KT 3357 8484

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 10, 1:24 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
224 PM EDT SUN JUN 10 2018

GAZ042>044-053-101900-
Douglas GA-Coweta GA-Carroll GA-South Fulton GA-
224 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DOUGLAS...NORTHWESTERN
COWETA...SOUTHEASTERN CARROLL AND SOUTHWESTERN SOUTH FULTON COUNTIES
UNTIL 300 PM EDT...

At 224 PM EDT...a strong thunderstorm was over Byers Crossroads, or
10 miles north of Newnan...moving south at 10 mph.

  HAZARD...40 to 50 mph wind...up to penny sized hail and frequent
           cloud to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newnan, Palmetto, Whitesburg, Chattahoochee Hill Country, Dunaway
Gardens, Plant Yates, Byers Crossroads, Cannongate, Arnco-Sargent,
Roscoe, Seaton Lake and Madras.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3354 8497 3362 8477 3344 8463 3335 8492
TIME...MOT...LOC 1824Z 338DEG 8KT 3352 8484

HAIL...0.75IN
WIND...50MPH
Special weather statement, Jun 10, 1:31 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
231 PM EDT SUN JUN 10 2018

GAZ042-043-101900-
Douglas GA-Carroll GA-
231 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DOUGLAS AND CARROLL
COUNTIES UNTIL 300 PM EDT...

At 231 PM EDT...a strong thunderstorm was over Abilene, or over
Carrollton. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Carrollton, Bowdon, Mount Zion, Roopville, Clem, Abilene, John Tanner
State Park, Lowell, Treasure Lake, Bowdon Junction, Tyus and
Blackjack Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3369 8485 3344 8501 3343 8527 3365 8533
TIME...MOT...LOC 1831Z 169DEG 0KT 3362 8507

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 10, 1:40 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
240 PM EDT SUN JUN 10 2018

GAZ014-015-023-101915-
Hall GA-Dawson GA-Lumpkin GA-
240 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HALL...SOUTHEASTERN
DAWSON AND SOUTHERN LUMPKIN COUNTIES UNTIL 315 PM EDT...

At 240 PM EDT...a strong thunderstorm was near Murrayville, or near
Dahlonega...moving southeast at 5 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Gainesville, Dahlonega, Dawsonville, Clermont, Murrayville, Auraria,
Garland, McKee and Juno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3456 8386 3455 8386 3453 8383 3452 8383
      3452 8384 3450 8384 3450 8379 3451 8378
      3450 8378 3450 8371 3427 8382 3447 8423
      3460 8405
TIME...MOT...LOC 1840Z 292DEG 5KT 3446 8395

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jun 10, 1:42 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
242 PM EDT SUN JUN 10 2018

GAZ003-004-101915-
Whitfield GA-Catoosa GA-
242 PM EDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR WHITFIELD AND CATOOSA COUNTIES
UNTIL 315 PM EDT...

At 242 PM EDT...a strong thunderstorm was over Beaumont, or near
Ringgold...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Ringgold, Fort Oglethorpe, Varnell, Tunnel Hill, Cohutta,
Wood Station, Rocky Face, Blue Spring, Mill Creek, Boynton, Beaumont
and Indian Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3493 8489 3467 8499 3470 8505 3472 8505
      3472 8511 3474 8516 3477 8515 3477 8516
      3478 8516 3478 8520 3485 8520 3486 8525
      3496 8521
TIME...MOT...LOC 1842Z 287DEG 11KT 3486 8517

HAIL...0.25IN
WIND...40MPH

The radar

The Atlanta radar (KFFC), 69 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 lightning. Local standard time, as filed.

Thunderstorm Wind, Troup

When
June 10, 1:55 PM EST to 2:05 PM EST
Where
Troup County, 1.8 mi NW of Crowder
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
33.021, -85.188

The Troup County 911 center reported a tree blown down on Abbottsford Road in the State Line Park area at West Point Lake.

Thunderstorm Wind, Fulton

When
June 10, 2:00 PM EST to 2:10 PM EST
Where
Fulton County, 1.23 mi SW of (Fty)fulton Co Arpt
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
33.769, -84.536

A report was received over social media of a tree blown down onto I-20 eastbound near Fulton Industrial Boulevard blocking two lanes of traffic.

Thunderstorm Wind, Coweta

When
June 10, 2:15 PM EST to 2:25 PM EST
Where
Coweta County, 0.66 mi N of Handy
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
33.389, -84.971

The Coweta County 911 center reported trees blown down around the intersection of Hewlette South Road and Bud Davis Road. The trees fell onto a power line and pole causing a fire on the pole.

Thunderstorm Wind, Harris

When
June 10, 3:25 PM EST to 3:35 PM EST
Where
Harris County, 1.65 mi SSW of Mountain Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
32.697, -85.026

A report was received on social media of a tree blown down across Highway 219 blocking the road near the intersection with Mountain Hill Road.

Thunderstorm Wind, Hall

When
June 10, 6:12 PM EST to 6:22 PM EST
Where
Hall County, 2.67 mi WNW of Flowery Branch to 2.12 mi NW of Flowery Branch
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
34.200, -83.970

Hall County Fire/Rescue reported wind damage in and around the Aqualand Marina on Lake Lanier. Several trees were blown down along Lights Ferry Road. A marina dock with 20 people on board separated from its moorings, no injuries were reported. Two docks at the marina were deemed unsafe due to wind damage.

Thunderstorm Wind, Barrow

When
June 11, 1:00 PM EST to 1:10 PM EST
Where
Barrow County, 2.74 mi NNE of Winder Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
34.013, -83.644

The Barrow County Emergency Manager reported at least a dozen trees blown down along Pleasant Hill Church Road between Highway 211 and Whispering Pine Road. Two houses were struck by falling trees causing significant damage to each. One minor injury was reported by a resident inside one of the homes.

Lightning, Hall

When
June 11, 1:08 PM EST
Where
Hall County, 0.73 mi SW of Candler
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
34.214, -83.790

The Hall Fire Department reported minor damage to a residence on Cedar Hill Drive due to lightning striking the home.

Thunderstorm Wind, Walker

When
June 11, 2:06 PM EST to 2:16 PM EST
Where
Walker County, 0.35 mi NE of Beverly Hills
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
34.973, -85.275

The broadcast media reported two trees blown down onto a house on Chambers Street in Rossville. No injuries were reported.

Lightning, Hall

When
June 11, 2:30 PM EST
Where
Hall County, 1.36 mi W of Flowery Branch
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
34.176, -83.953

The Hall County Fire Department reported minor damage to a residence on Deep Court due to lightning striking the home.

Lightning, White

When
June 11, 2:30 PM EST
Where
White County, 1.49 mi SSE of Mossy Creek
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
34.530, -83.670

The White County Emergency Manager reported extensive damage to a residence on New Bridge Road due to a fire caused by lightning striking the home.

Thunderstorm Wind, White

When
June 11, 2:30 PM EST to 2:40 PM EST
Where
White County, 2.35 mi SSW of Cleveland
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.570, -83.770

The White County Emergency Manager reported a tree blown down onto power lines along Daybreak Road.

Thunderstorm Wind, Chattooga

When
June 11, 3:00 PM EST to 3:15 PM EST
Where
Chattooga County, 1.93 mi N of Fairview to 1.22 mi N of Summerville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.508, -85.367

The Chattooga County Emergency Manager reported trees blown down, some onto power lines, from Mahan Road northwest of Summerville to Peach Blossom Lane on the north side of town. A large tree branch was blown down into the road around the intersection of Highway 27 and Greeson Street.

Thunderstorm Wind, Fulton

When
June 11, 3:45 PM EST to 3:55 PM EST
Where
Fulton County, 3 mi S of Sandy Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Fire Department/Rescue
Coordinates
33.877, -84.385

Atlanta/Fulton County Fire/Rescue reported a large tree blown down onto a house on West Wieuca Road N.E. in Chastain Park. No injuries were reported. .

Thunderstorm Wind, De Kalb

When
June 11, 4:05 PM EST to 4:20 PM EST
Where
De Kalb County, 0.89 mi WSW of Oak Grove to 0.81 mi E of Deerwood Park
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.775, -84.284

The DeKalb County Emergency Manager reported trees blown down from around the intersection of Sycamore Street and East Ponce De Leon Avenue to Sams Street and Shadowmoor Drive at South Columbia Drive. One tree fell onto a house at the Sycamore Street location with one person injured. No information was available concerning the extent of their injuries.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760088, 760090, 760091, 760093, 760099, 760103, 760075, 760105, 760076, 760077, 760114, 760119, 760121, 760128.